Alert archive / California / Gale Watches in 2026
Gale Watch 2, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Jan 20, 2026, 10:40 PM PST. It took effect at Jan 22, 2026, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 20, 2026, 10:40 PM PST (06:40 UTC)
- In effect from
- Jan 22, 2026, 10:00 PM PST
- Expired
- Jan 21, 2026, 2:54 PM PST
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
858 WHUS76 KEKA 210640 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 1040 PM PST Tue Jan 20 2026 PZZ470-475-211445- /O.EXT.KEKA.SC.Y.0007.260122T1800Z-260123T0600Z/ /O.CAN.KEKA.SE.A.0003.260123T0000Z-260124T1100Z/ /O.NEW.KEKA.GL.A.0002.260123T0600Z-260124T1100Z/ Pt St George to Cape Mendocino 10 to 60 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 1040 PM PST Tue Jan 20 2026 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 feet expected. For the Gale Watch, north winds 20 to 30 kt with gusts up to 35 kt and seas 8 to 13 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Small Craft Advisory, from 10 AM to 10 PM PST Thursday. For the Gale Watch, from Thursday evening through late Friday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
3 follow-up statements
257 WHUS76 KEKA 211212 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 412 AM PST Wed Jan 21 2026 PZZ470-475-212015- /O.CON.KEKA.SC.Y.0007.260122T1800Z-260123T0600Z/ /O.CON.KEKA.GL.A.0002.260123T0600Z-260124T1100Z/ Pt St George to Cape Mendocino 10 to 60 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 412 AM PST Wed Jan 21 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 feet expected. For the Gale Watch, north winds 20 to 30 kt with gusts up to 35 kt and seas 8 to 13 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Small Craft Advisory, from 10 AM to 10 PM PST Thursday. For the Gale Watch, from Thursday evening through late Friday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
170 WHUS76 KEKA 211929 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 1129 AM PST Wed Jan 21 2026 PZZ470-475-220330- /O.CON.KEKA.SC.Y.0007.260122T1800Z-260123T0600Z/ /O.CON.KEKA.GL.A.0002.260123T0600Z-260124T1100Z/ Pt St George to Cape Mendocino 10 to 60 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 1129 AM PST Wed Jan 21 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 feet expected. For the Gale Watch, north winds 20 to 30 kt with gusts up to 40 kt and seas 8 to 13 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Small Craft Advisory, from 10 AM to 10 PM PST Thursday. For the Gale Watch, from Thursday evening through late Friday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
555 WHUS76 KEKA 212254 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 254 PM PST Wed Jan 21 2026 PZZ470-475-220700- /O.CON.KEKA.SC.Y.0007.260122T1800Z-260123T0600Z/ /O.UPG.KEKA.GL.A.0002.260123T0600Z-260124T1100Z/ /O.NEW.KEKA.GL.W.0002.260123T0600Z-260124T1100Z/ Pt St George to Cape Mendocino 10 to 60 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 254 PM PST Wed Jan 21 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... ...GALE WARNING IN EFFECT FROM 10 PM THURSDAY TO 3 AM PST SATURDAY... * WHAT...For the Gale Warning, north winds 20 to 30 kt with gusts up to 40 kt and seas 9 to 13 feet expected. For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 feet expected. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Gale Warning, from 10 PM Thursday to 3 AM PST Saturday. For the Small Craft Advisory, from 10 AM to 10 PM PST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ450-220700- /O.EXB.KEKA.SC.Y.0007.260123T0300Z-260124T1100Z/ Pt St George to Cape Mendocino out 10 nm- 254 PM PST Wed Jan 21 2026 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 3 AM PST SATURDAY... * WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 7 to 10 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...From 7 PM Thursday to 3 AM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ455-220700- /O.EXB.KEKA.SC.Y.0007.260123T0600Z-260124T1100Z/ Cape Mendocino to Pt Arena out 10 nm- 254 PM PST Wed Jan 21 2026 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THURSDAY TO 3 AM PST SATURDAY... * WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 7 to 12 feet expected. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...From 10 PM Thursday to 3 AM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jan 20, 2:37 PM PST, 8 hours 3 minutes earlier.
Area forecast discussion, Jan 20, 2:37 PM PST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
237 PM PST Tue Jan 20 2026
.SYNOPSIS...Dry weather and above normal daytime temperatures will
continue through the next 7 days. Overnight and morning temperatures
will remain chilly with patchy dense fog along the river valleys
and around Humboldt Bay.
&&
.DISCUSSION...High pressure over the area hes begun to weaken
today as an elongated shortwave trough well off the California
coast approaches. Latest satellite imagery depicts mostly cloudy
skies across NW California this afternoon, with high clouds
streaming around the northern periphery of the ridge and low
coastal clouds persisting along much of the coast. Surface
observations indicate temperatures up to 5 degrees cooler than
yesterday's reading across the interior valleys, while 8 to 15
degrees is noted for the highest terrain.
While mid- to upper-level high pressure remains over the area, a
surface low will move toward the California coast this evening into
Wednesday. This will promote the surface flow becoming more southerly
which will support more onshore flow, resulting in a slightly
deeper marine layer with some low pushing into the interior river
valleys tonight into Wednesday. The surface low will continue to
track southward along The California coast on Wednesday. Otherwise,
conditions will remain fairly similar on Wednesday compared with
the previous days, with dry weather and above normal daytime
temperatures persisting.
Ridge rebuilding Thursday and Friday, with offshore flow
strengthening. This dry offshore flow will most likely reinforce
the chilly overnight low temperatures. This will promote an
improve sky conditions on Thursday, with mostly clear skies across
much NW California Friday and into the weekend.
Dry weather is expected to persist across the area this weekend,
though the ridge weaken. A weak shortwave trough will bring
increasing cloudiness Saturday night and Sunday. Coastal stratus
are anticipated to redevelop, with a slightly deeper marine layer
along the North Coast. Aside of some patchy coastal drizzle,
generally dry conditions and above normal daytime temperatures are
expected to continue through the next 7 days.
After a long stretch of dry weather, long-range models are
suggesting an increasing chance of precipitation from mid- to late
next week. Stay tuned for updates as the timing of this shift
become clearer. /ZVS
&&
.AVIATION...(18Z TAFs)...LIFR and IFR conditions have persisted
around Humboldt Bay over KACV trough much of the day on Tuesday.
Stratus and potential fog has also be spreading northward along the
coast toward KCEC this afternoon and IFR ceilings are expected by
21/00-02zZ. Greatest disruption to airport operations has been at
KACV where 1/4SM in fog developed this morning. Once again fog will
be prime hazard for the coastal terminals tonight. Confidence is by
no means high with the timing and duration of 1/4SM in fog. Forecast
was nudged lower and toward persistence and statistical guidance.
Marine layer appears to lift during the day on Wed which should
reduce the potential for long duration. Otherwise, fog and LIFR
ceilings in the valleys of Trinity, Humboldt and northern Mendocino
counties will likely redevelop tonight and Wed morning. These LIFR
conditions will pose a landing and take off hazard for smaller
airports with no terminal forecast. Conditions should improve at
these non-TAF terminals late morning and afternoon on Wed. For KUKI
TAF, there are not any signs for LIFR in fog or even an IFR/MVFR
stratus deck at this time and VFR with light wind is expected.
&&
.MARINE...Generally light winds 10 kt or less and seas 6 feet or
less are expected to continue tonight into much of Wednesday as weak
pressure gradients continue over the waters. Northerly winds will
begin to increase in the afternoon and evening Wednesday as a weak
low approaches the central and southern California coast while high
pressure noses toward the Pac NW coast. Even with this synoptic
scale set-up, surface wind fields do not appear strong enough to
warrant an advisory for small craft with at most gusts up to 21-23
kt for the outer fringes of PZZ470 and PZZ475. A somewhat more
energetic mid level shortwave trough in NW flow will pass across the
Pac NW on Thu and serve to tighten northerly pressure gradients
across the waters. Gusts to 25-30 kt appear highly probable (80%
chance or more) while gales over 34 kt do not look as probable (less
than 50% chance) mostly over the outer waters. The primary hazard
may end up being steep northerly wind waves which are forecast to
build to 10 feet or more Thu evening and last into at least Friday
evening. For now will hoist a hazardous seas watch with as much lead
time as possible. The fairly tranquil marine conditions over the
last several days will likely be coming to an end. Deteriorating
marine conditions will be hazardous for small craft. At this time,
confidence in hazardous conditions for the inner waters is not as
high with much greater mesoscale variability in space and time.
The likely points for gales and large steep waves will be near Pt
George and around or just downwind of Cape Mendocino. Hazardous
northerly winds and waves should begin to shift westward on
Saturday, though steep waves may through much of the day.
&&
.BEACH HAZARDS...A Beach Hazard Statement remains in effect until
8 PM this evening for a long period westerly swell around 5 feet at
16 seconds. Swell periods have been mixed at the buoys with peak
energy centered around 11 and 16 seconds. Risk for sneaker waves and
set behavior should diminish later tonight and on Wednesday. Another
long period westerly swell group will build Wednesday night with
peak swell energy arriving early Thursday morning. Decaying shorter
period swell should mitigate the risk for sneaker waves and another
beach hazard statement does not appear to be necessary at this
time.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Beach Hazards Statement until 8 PM PST this evening for
CAZ101-103-104-109.
NORTHWEST CALIFORNIA COASTAL WATERS...
Hazardous Seas Watch from Thursday afternoon through late
Friday night for PZZ470-475.
&&
NOTE: The full forecast discussion is now regularly issued between
10 am/pm and 1 pm/am. Additional updates will be issued as needed.
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 2:54 PM PST | Gale Warning | EKA | 60 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.